Vermont, 2023

Damaging Winds in Vermont, August 12, 2023

August 12, 2023 · NWS BTV · 2 events in 2 counties and zones

A surface cold front moved across a marginally unstable airmass across the Champlain Valley that produced some scattered thunderstorms. a few storms produced very localized wind damage in southern Addison and Rutland counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface cold front moved across a marginally unstable airmass across the Champlain Valley that produced some scattered thunderstorms. a few storms produced very localized wind damage in southern Addison and Rutland counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 9:07 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 12, 9:07 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1007 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Scattered showers and thunderstorms are expected across the area
tonight with some additional showers on Sunday before dry weather
briefly returns to the North Country on Monday. Active weather is
possible much of next week with several rounds of showers and
thunderstorms on tap.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 956 PM EDT Saturday...The forecast is on track from the
last update. We made some minor tweaks to the PoP and sky fields
to match the current observations. Specifically, we increased
both along the Essex county (NY) and Addison county (VT)
border, than moved it to the northeast with time.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 319 PM EDT Saturday...Mid/upper lvl flow flattens out as trof
lifts toward eastern Canada and next system lingers to our west.
Soundings show deep dry layer btwn 800-500mb, but NAM 3KM and 12KM,
but show some moisture trapped below inversion from sfc to 800mb on
Monday. This combined with west to northwest flow with modest llvl
caa, stratus cumulus clouds are likely in the morning acrs the trrn,
transitioning into fair wx cumulus clouds in the aftn. Soundings
also show a weak area of instability with CAPE values in the 100 to
300 J/kg, so a spot trrn driven shower or two is not completely off
the table. Overall, a majority of the area stays dry and no impacts
are expected. Highs are a bit challenging with clouds lingering in
the trrn and potentially keeping these areas cooler, so have highs
upper 60s to upper 70s for now. Monday night is quiet with
increasing mid/upper lvl clouds ahead of our next system. The
potential for showers increase by 12z Tues, with highest probs along
and south of a MSS to LEB line. Lows generally in the mid 50s to
lower 60s, very close to normal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 319 PM EDT Saturday...The next mid/upper lvl trof and
associated sfc low pres arrive on Tuesday with a cloudy, cool and
occasional showers expected. Latest trends show sfc low pres
tracking acrs the Mid Atlantic States, which places our cwa on the
cooler/stable side of the system, especially with extensive cloud
cover and stratus type rain. The placement of heaviest axis of
precip looks to be located acrs the high peaks into central/southern
VT attm, but no hydrological impacts are anticipated attm. Precip
amounts generally 0.10 to 0.25 near International Border to 0.25 to
0.75 southern areas with localized higher amounts possible. Given
the lack of instability, higher rainfall rates are not anticipated
with this system attm. Temps struggle in the upper 50s mtns to m/u
60s most valleys, except near 70F CPV cities.

For midweek flow becomes zonal again with general drying and
comfortable temps/humidity values. Progged 925mb temps btwn 17-18C
support highs mid 70s to lower 80s for both Weds/Thurs. Given
building high pres some valley fog is possible overnight, but given
several days away, confidence in exact wind fields and bl moisture
is limited, so wl not place in grids. Plenty of uncertainty develops
for late week into next weekend with GFS advertising building
Bermuda high feature off the SE CONUS coast, while ECMWF and CMC
show another mid/upper lvl trof and unsettled wx. Given the
uncertainty have kept low chc pops for now with highs and lows near
climo normals for mid August.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...Scattered showers and thunderstorms are
spread across the forecast area. These could bring lowered vis
and cig to various sites, but predictability is low at this
time and will require amendments as storms get close. For the
next 24 hours, KPBG can expect some wind shear through around
03Z Sunday with some potential scattered clouds around 400 feet
AGL. KMPV, KEFK, KSLK, and KMSS have a better chance of IFR cigs
from low stratus around 06Z-15Z Sunday. Other than that and some
MVFR vis from this low stratus, VFR conditions are expected.

Outlook...

Sunday Night: VFR. Slight chance SHRA.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Chance SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Likely SHRA.
Tuesday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Wednesday: Mainly VFR, with local IFR possible. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...
NEAR TERM...Langbauer
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Storm
Hazardous weather outlook, Aug 12, 1:34 PM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
234 PM EDT Sat Aug 12 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-131845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
234 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue to overspread the region
this afternoon and evening. A few thunderstorms could be on the
strong, or even possibly severe, side during the afternoon and early
evening hours with gusty winds and hail possible. Brief heavy
rainfall will also be possible with thunderstorms, but no flash
flooding is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 7:05 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
805 PM EDT Sat Aug 12 2023

VTZ005-006-008-009-017-018-130100-
Eastern Chittenden VT-Western Chittenden VT-Washington VT-
Western Addison VT-Lamoille VT-Eastern Addison VT-
805 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southwestern
Lamoille, north central Addison, central Chittenden and northwestern
Washington Counties through 900 PM EDT...

At 805 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Burlington, Charlotte, Calais, Stowe, Waterbury Village,
Williston, Worcester, Bolton, Richmond, Mt. Philo State Park,
Underhill, Jericho, Hinesburg, St. George, Huntington, Jericho
Village, Waterbury, Underhill State Park, Morristown, and Shelburne.

This includes Interstate 89 between mile markers 62 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4426 7325 4438 7331 4444 7321 4466 7272
      4435 7244
TIME...MOT...LOC 0005Z 248DEG 24KT 4435 7318

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Local storm report, Aug 12, 7:55 PM EST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
855 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Dmg     1 NE Cedar Beach        44.31N  73.29W
08/12/2023                   Chittenden         VT   Law Enforcement

            Tree down on power line along Whalley Rd and another
            tree down on Lake Road. Time estimated by radar.

&&

Event Number BTV2302316

Haynes
Special weather statement, Aug 12, 8:01 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
901 PM EDT Sat Aug 12 2023

VTZ003-006>008-017-130145-
Caledonia VT-Eastern Chittenden VT-Washington VT-Orleans VT-
Lamoille VT-
901 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of central Lamoille,
west central Caledonia, southwestern Orleans, east central Chittenden
and northern Washington Counties through 945 PM EDT...

At 901 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bolton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morrisville, Greensboro, Calais, Eden, Stannard, Stowe, Hardwick,
Waterbury Village, Albany, Hyde Park, Wolcott, Greensboro Bend,
Worcester, Morrisville Village, Woodbury, Wheelock, Waterbury, Albany
Village, Craftsbury, and Morristown.

This includes Interstate 89 between mile markers 63 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4432 7281 4446 7283 4484 7240 4456 7213
      4436 7244
TIME...MOT...LOC 0101Z 227DEG 26KT 4439 7283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Aug 12, 8:03 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
903 PM EDT Sat Aug 12 2023

NYZ034-035-VTZ009-011-130200-
Western Essex NY-Eastern Essex NY-Western Rutland VT-
Western Addison VT-
903 PM EDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of southern Essex,
southwestern Addison and northwestern Rutland Counties through 1000
PM EDT...

At 902 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eighth Lake Campground to near Lake Durant
Campground to 9 miles southwest of North Creek. Movement was
northeast at 35 mph.

HAZARD...Very heavy rainfall. Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Minerva, Newcomb, Schroon Lake, Benson, Orwell, North Hudson,
Olmstedville, Chipman Point, Schroon Falls, Coates Point, Black
Point, Grass Island, Chilson, Chipmans Point, Vanderwhacker Mountain,
Paradox, South Schroon, Underwood, Pharoah Mountain, and Steep Bay.

This includes Interstate 87 between mile markers 82 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4376 7336 4380 7338 4381 7340 4374 7406
      4380 7405 4381 7412 4383 7415 4381 7421
      4393 7434 4397 7426 4404 7427 4413 7360
      4375 7334 4374 7337
TIME...MOT...LOC 0102Z 240DEG 29KT 4380 7476 4381 7434 4363 7416

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Aug 12, 8:44 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
944 PM EDT Sat Aug 12 2023

VTZ003-004-006>008-130245-
Essex VT-Caledonia VT-Washington VT-Orleans VT-Lamoille VT-
944 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern
Lamoille, central Caledonia, south central Orleans, southwestern
Essex and northeastern Washington Counties through 1045 PM EDT...

At 944 PM EDT, Doppler radar was tracking a strong thunderstorm over
Worcester, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Johnsbury, Lyndon, Greensboro, Lyndonville Village, Stannard,
Woodbury, Wheelock, Glover, Hardwick, Kirby, Albany, Wolcott,
Greensboro Bend, Danville, Walden, Sheffield, Craftsbury, Elmore,
Barton Village, and Irasburg.

This includes Interstate 91 between mile markers 132 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4439 7253 4445 7259 4481 7227 4446 7184
TIME...MOT...LOC 0144Z 238DEG 20KT 4443 7253

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Aug 12, 9:50 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
1050 PM EDT Sat Aug 12 2023

NYZ034-035-VTZ009>011-018>020-130330-
Western Essex NY-Eastern Essex NY-Eastern Rutland VT-
Western Rutland VT-Western Windsor VT-Western Addison VT-
Eastern Addison VT-Orange VT-
1050 PM EDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern Essex,
western Orange, southern Addison, Rutland and northwestern Windsor
Counties through 1130 PM EDT...

At 1049 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huletts Landing, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rutland, Castleton, Sudbury, Salisbury, Rutland City, Middletown
Springs, Wallingford, Mt. Holly, Orwell, Rutland - Southern Vermont
Airport, Rochester, Benson, Poultney, Chittenden, Fair Haven,
Clarendon, West Rutland, Whiting, Ira, and Goshen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4353 7324 4356 7326 4358 7330 4360 7329
      4362 7330 4362 7337 4357 7340 4359 7343
      4362 7342 4364 7343 4377 7335 4380 7338
      4378 7372 4379 7372 4392 7340 4399 7278
      4344 7280 4344 7325
TIME...MOT...LOC 0249Z 246DEG 34KT 4365 7353

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes

The radar

The Burlington radar (KCXX), 72 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Addison

When
August 12, 10:12 PM EST
Where
Addison County, 1 mi E of Richville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.870, -73.250

Several trees down at the intersection of Richville Road and Shoreham Depot Road. Power outages being reported due to tree and utility damage.

Thunderstorm Wind, Rutland

When
August 12, 10:25 PM EST
Where
Rutland County, Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.620, -73.180

Trees and powerlines reported downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134492, 1134493.